centered image

centered image

Thinking Like A Plumber When Adjusting Medications

Discussion in 'Hospital' started by The Good Doctor, Oct 29, 2021.

  1. The Good Doctor

    The Good Doctor Golden Member

    Joined:
    Aug 12, 2020
    Messages:
    9,211
    Likes Received:
    5
    Trophy Points:
    11,970
    Gender:
    Female

    Recently, I solved a medical dilemma by changing the medication that seemed to have nothing to do with my patient’s problem.

    Ethan Blake is a thin-boned, soft-spoken man with atrial fibrillation and a history of high blood pressure. He lives alone and prefers to shovel his own driveway. He also loves to walk his springer spaniel in the woods behind his house. He is in great physical shape.

    At his routine follow-up early last month, he lamented how his fingers were always cold and painful when he goes outside in the winter.

    He takes a blood thinner because of his atrial fibrillation and metoprolol to control his heart rate. He has also been on lisinopril for blood pressure since before he developed his arrhythmia.

    [​IMG]

    We know that some people get cold extremities because of an underlying autoimmune condition. We then call his problem Raynaud’s syndrome. When it is an isolated phenomenon, we call it just that — Raynaud’s phenomenon.

    His metoprolol could cause cold fingers all by itself, or it was at least likely to aggravate Ethan’s symptom, because it constricts blood vessels.

    A different rate controlling medication, the calcium channel blocker diltiazem, does not constrict blood vessels but would not in itself do much to improve Raynaud’s phenomenon. The calcium channel blocker nifedipine is routinely used in Raynaud’s but does little for heart rate and could drop his blood pressure too much in combination with his other medications.

    Switching from metoprolol to diltiazem could be tricky. Theoretically, during the transition, his heart could either start racing or slow down too much. You would have to do it gradually, because stopping metoprolol suddenly could cause a rebound surge in heart rate, like if you were to release the emergency brake on a moving car while flooring the gas pedal.

    It seemed like a tricky situation.

    I looked at Ethan’s historical vital signs. He has lost weight slowly over the last few years, and his blood pressure lately has been on the low side, often 110/60.

    A thought struck me: What if I had him back off on his lisinopril to get a blood pressure in the 130s? Would that increase the perfusion of blood to his long, thin fingers? Then I wouldn’t have to fuss with a switch from metoprolol to diltiazem or the addition of nifedipine.

    I explained my theory. He was eager to try it.

    Over the month of December, Ethan tapered his lisinopril from 40 to 10 mg while he kept track of his blood pressure. When I saw him the other day, his fingers were warm, and he told me they felt quite all right outside most of the time. His blood pressure was 134/68.

    We decided he could try stopping lisinopril completely and let me know what happened.

    I wasn’t sure when we started out that my plan would work. It seemed a bit tangential to just let his blood pressure rise a bit when the seemingly obvious problem was constricted blood vessels. But as an amateur plumber, I also knew that the main water pressure and the pipe size can conspire to cause poor flow in the faucet.

    Source
     

    Add Reply

Share This Page

<